Osaka Journal of Mathematics

Salem numbers and automorphisms of abelian surfaces

Paul Reschke

Full-text: Open access


We classify two-dimensional complex tori admitting automorphisms with positive entropy in terms of the entropies they exhibit. For each possible positive value of entropy, we describe the set of two-dimensional complex tori admitting automorphisms with that entropy.

Article information

Osaka J. Math. Volume 54, Number 1 (2017), 1-15.

First available in Project Euclid: 3 March 2017

Permanent link to this document

Primary: 14J50: Automorphisms of surfaces and higher-dimensional varieties
Secondary: 32J15: Compact surfaces 32M99: None of the above, but in this section 37F99: None of the above, but in this section


Reschke, Paul. Salem numbers and automorphisms of abelian surfaces. Osaka J. Math. 54 (2017), no. 1, 1--15.

Export citation


  • K. Berg: Convolution of invariant measures, maximal entropy, Math. Syst. Theory 3 (1969), 146–150.
  • M.J. Bertin, A. Decomps-Guilloux, M. Grandet-Hugot, M. Pathiaux-Delefosse and J. P. Schreiber: Pisot and Salem Numbers, Birkhäuser Verlag, 1992.
  • C. Birkenhake and H. Lange: Complex Tori, Birkhäuser, 1999.
  • S. Cantat: Dynamique des automorphismes des surfaces projectives complexes, C. R. Acad. Sci. Paris Sér. I Math. 328 (1999), 901–906.
  • C. Curtis and I. Reiner: Representation Theory of Finite Groups and Associate Algebras, American Mathemical Society, 1966.
  • J. Diller and C. Favre: Dynamics of bimeromorphic maps on surfaces, Am. J. Math., 123 (2001), 1135–1169.
  • A. Fujiki: Finite automorphism groups of complex tori of dimension two, Publ. Res. Inst. Math. Sci. 24 (1988), 1–97.
  • É. Ghys and A. Verjovsky: Locally free holomorphic actions of the complex affine group, in Geometric Study of Foliations (Tokyo, 1993), World Scientific, 1994, 201–217.
  • M. Gromov: On the entropy of holomorphic maps, Enseign. Math. 49 (2003), 217–235. Manuscript, 1977.
  • V. Guedj: Propriétés ergodiques des applications rationelles, in Panoramas et synthèses: Quelques aspects des systèmes dynamiques polynomiaux, Société Mathématique de France, 30 (2010), 13–95.
  • S. Kawaguchi: Projective surface automorphisms of positive entropy from an arithmetic viewpoint, Am. J. Math. 130 (2008), 159–186.
  • L. Kronecker: Zwei sätse über Gleichugnen mit ganzzahligen Coefficienten, J. reine angew. Math. 53 (1857), 173–175.
  • C. Latimer and C. MacDuffee: A correspondence between classes of ideals and classes of matrices, Ann. Math. 34 (1933), 313–316.
  • C. McMullen: Dynamics on K3 surfaces: Salem numbers and Siegel disks, J. reine angew. Math. 545 (2002), 201–233.
  • R. Miranda: Algebraic Curves and Riemann Surfaces, American Mathemical Society, 1995.
  • D. Mumford: Abelian Varieties, Tata Institute of Fundamental Research, 2012.
  • K. Oguiso: Bimeromorphic automorphism groups of non-projective hyperkähler manifolds–a note inspired by C.T. McMullen, J. Differ. Geom. 78 (2008), 163–191.
  • P. Reschke: Salem numbers and automorphisms of complex surfaces, Math. Res. Lett. 19 (2012), 475–482.
  • P. Reschke: Distinguished line bundles for complex surface automorphisms, Transform. Groups 19 (2014), 225–246.
  • T. Shioda and N. Mitani: Singular abelian surfaces and binary quadratic forms, in Classification of Algebraic Varieties and Compact Complex Manifolds 412, Springer, 1974, 259–287.
  • Y. Sinai: Flows with finite entropy, Dokl. Akad. Nauk SSSR 125 (1959), pp. 1200–1202.
  • Y. Sinai: The notion of entropy of a dynamical system, Dokl. Akad. Nauk SSSR 125 (1959), 768–771.
  • G. van der Geer and K. Ueno: Families of abelian surfaces with real multiplication over Hilbert modular surfaces, Nagoya Math. J. 88 (1982), 17–53.
  • Y. Yomdin: Volume growth and entropy, Isr. J. Math. 57 (1987), 285–300.
  • S.-W. Zhang: Distributions in algebraic dynamics, in Surveys in Differential Geometry: Essays in Geometry in Memory of S. S. Chern 10, International Press, 2006, 381–430.
  • S. Zucker: The Hodge conjecture for cubic fourfolds, Compos. Math. 34 (1977), 199–209.